Texas, 2010

High Wind in Texas, March 26, 2010

March 26, 2010 · NWS EPZ · 1 event in 1 county or zone

A strong cold front and associated digging upper level trough moved through the region creating extremely windy conditions across far West Texas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong cold front and associated digging upper level trough moved through the region creating extremely windy conditions across far West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 26, 3:40 AM MST, 6 hours 20 minutes earlier.

Area forecast discussion, Mar 26, 3:40 AM MST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
440 AM MDT FRI MAR 26 2010

.SYNOPSIS...
VERY WINDY AND WARM TODAY AS A PACIFIC STORM SYSTEM MOVES INTO NEW
MEXICO. STRONG WINDS OF 35 TO 45 MPH WILL DEVELOP THIS AFTERNOON...
WITH GUSTS TO AROUND 60 MPH. THIS WILL ALSO CREATE AREAS OF BLOWING
DUST AND OCCASIONAL POOR DRIVING CONDITIONS THROUGH EARLY THIS
EVENING. TEMPERATURES WILL BE ABOUT 5 TO 10 DEGREES WARMER
TODAY...BUT THE COLD FRONT FROM THE STORM SYSTEM WILL MOVE THROUGH
LATE THIS AFTERNOON AND BRING COOL THE WEEKEND DOWN BELOW NORMAL.
DRY WEATHER WILL CONTINUE INTO MID WEEK OF NEXT WEEK AND
TEMPERATURES WILL WARM BACK ABOVE NORMAL.

&&

.DISCUSSION...
CURRENT FORECAST AND TRENDS LOOK TO BE ON...SO VERY FEW CHANGES MADE
WITH THIS PACKAGE. VORT CENTER OVER SOUTHERN NEVADA ASSOCIATED WITH
100+ KT JET RAPIDLY MOVING EAST AND SHOULD BE OVER CENTRAL NEW
MEXICO THIS AFTERNOON. MAIN PVA AND MOISTURE JUST TOO FAR NORTH FOR
ANY PCPN SO WINDS CONTINUE TO BE THE STORY. TIMING OF THE SYSTEM IS
GOOD. NAM/GFS VERY SIMILAR WITH GFS EVEN A BIT STRONGER WITH MID
LEVEL WINDS. MIXING HEIGHTS SHOULD BE QUITE HIGH TODAY AS LITTLE IF
ANY CLOUDS EXPECTED. GFS SHOWING WINDS AT MAX MIXING LEVEL AROUND 55
TO 60 MPH...NAM A BIT LESS...SO HIGH WIND WARNING WILL CONTINUE FOR
THIS AFTERNOON. SURFACE FRONT SHOULD BE THROUGH ELP BY LATE
AFTERNOON AND THROUGH THE CWA EARLY EVENING. BLOWING DUST HAZARD
SHOULD END BY AROUND SUNSET AS WINDS START TO BACK OFF AND COOL AIR
MOVES IN.  MID LEVEL WINDS CONTINUE QUITE STRONG OVERNIGHT SO EXPECT
WINDS THROUGH PASSES AND ALONG EAST SLOPES OF MOUNTAINS TO CONTINUE
QUITE GUSTY THROUGH ABOUT SUNRISE SATURDAY MORNING.

UPPER TROUGH QUICKLY MOVES INTO THE TEXAS PANHANDLE TONIGHT AS UPPER
RIDGE RE ESTABLISHES ITSELF OVER THE WEST COAST. MODELS CONTINUE TO
SHOW LARGE VORT LOBE ROTATING AROUND BACK SIDE OF TROUGH AND AHEAD
OF THE RIDGE SATURDAY. JUST NO SIGN OF ANY MOISTENING UP AT LOW
LEVELS SO FEATURE PROBABLY CREATES A FEW HIGH CLOUDS AT BEST.
TEMPERATURES BEHIND THE COLD FRONT WILL COOL ABOUT 10-15 DEGREES
SATURDAY AND WEAK BACKDOOR COLD FRONT ASSOCIATED WITH VORT LOBE WILL
PUSH WEST INTO AREA SATURDAY NIGHT AND KEEP TEMPERATURES ABOUT THE
SAME FOR SUNDAY.

UPPER RIDGE AND STRONG WEST FLOW FINALLY REACH OUR AREA ON MONDAY
AND WILL BEGIN A RAPID WARM UP FOR THE FIRST HALF OF NEXT
WEEK...BACK TO AROUND 5 TO 10 DEGREES ABOVE NORMAL. GFS/ECMWF
CONTINUE TO SHOW UNSETTLED WEATHER AFTER WEDNESDAY BUT BY NO MEANS
SEEM CONSISTENT YET SO WILL JUST BROADBRUSH LOW POPS IN STARTING
THURSDAY.

&&

.AVIATION...VALID 26/12Z-27/12Z...
MOSTLY VFR CONDS THROUGH PERIOD. INCOMING STORM WILL INCREASE WINDS
TO SOUTHWEST 30-40 KTS AFT 18Z...WITH SOME GUSTS TO 55 KTS. DVLPG
AFT 20Z...AREAS OF BLDU PREVAILING AT AROUND 2-5SM BUT WITH LOCAL
IFR VSBY...UNTIL AROUND 02Z. STRONG WINDS ALOFT WILL LAST THROUGH
12Z SATURDAY MORNING...WHICH WILL CONTINUE STRONG GUSTY WINDS ALONG
EAST SLOPES OF MOUNTAINS AND THROUGH PASSES...INCLUDING KELP.

&&

.FIRE WEATHER...
HIGH WIND EVENT TO AFFECT THE REGION THIS AFTERNOON AND EVENING.
MIXING HEIGHTS SUGGEST WE WILL TAP INTO 50-60 MPH OF WIND ALOFT THIS
AFTERNOON FOR OCCASIONAL GUSTS. MID LEVEL WINDS WILL CONTINUE STRONG
TONIGHT SO AREAS ALONG AND NEAR EAST SLOPES OF TERRAIN WILL CONTINUE
TO GUST INTO SATURDAY MORNING. TEMPS WILL WARM WELL ABOVE NORMAL
TODAY WITH VERY LOW DEW POINTS. TEMPS TO COOL ON SATURDAY ABOUT 10
TO 15 DEGREES FROM TODAY...WHICH WILL HELP HUMIDITIES RECOVER A BIT.

CONDITIONS LOOK CALM...WITH A WARMING TREND...THROUGH TUESDAY...WITH
WEDNESDAY AFTERNOON POTENTIALLY BREEZY WITH ANOTHER UPPER TROUGH
MOVING TO SOUTHERN CALIFORNIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 80  50  68  37  67 /   0   0   0   0   0
SIERRA BLANCA TX        77  42  65  29  63 /   0   0   0   0   0
LAS CRUCES              78  43  66  35  66 /   0   0   0   0   0
ALAMOGORDO              75  42  64  33  63 /   0   0   0   0   0
CLOUDCROFT              53  20  42  17  40 /   0  10   0   0   0
TRUTH OR CONSEQUENCES   76  35  65  33  64 /   0  10   0   0   0
SILVER CITY             67  31  58  24  61 /  10  10   0   0   0
DEMING                  77  39  67  33  67 /   0   0   0   0   0
LORDSBURG               76  39  68  29  68 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS
     EVENING FOR NMZ022>025-030>032.

     RED FLAG WARNING FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR
     NMZ110>113.

TX...HIGH WIND WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS
     EVENING FOR TXZ055-056.

     RED FLAG WARNING FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR
     TXZ055-056.

&&

17/99
Hazardous weather outlook, Mar 26, 5:34 AM MST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
634 AM MDT FRI MAR 26 2010

NMZ022>025-030>032-TXZ055-056-271200-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
634 AM MDT FRI MAR 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

STORM SYSTEM MOVING TO AREA TODAY WILL BRING STRONG WINDS WITH IT.
WINDS OF 35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH ARE EXPECTED BY
THIS AFTERNOON. BLOWING DUST AND LOCALLY POOR VISIBILITIES ARE ALSO
LIKELY WITH THESE WINDS...WITH VISIBILITIES REDUCED TO BELOW
ONE-HALF MILE IN DUST PRONE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 high wind. Local standard time, as filed.

High Wind, El Paso

When
March 26, 10:00 AM MST to 7:00 PM MST
Where
El Paso forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
ASOS

A peak gust of 73 knots (84 MPH) was reported at the El Paso International Airport, which tied the all-time record for El Paso. A peak gust of 76 MPH was recorded in northeast El Paso. A semi was blown over on US54 south of Trans Mountain Road. In addition, with the peak winds at the airport, visibilities were reduced to near zero for a brief period.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219938.